Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 102, NWS Wilmington, NC

June 18, 2000Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 18, 2000, 5:22 PM EDT for Columbus County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2000, 5:22 PM EDT (21:22 UTC)
Expired
Jun 18, 2000, 6:00 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS52 KILM 182122
SVRILM
NCC047-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
522 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  CHADBOURN...OR ABOUT 9 MILES WEST OF WHITEVILLE...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHITEVILLE AT 550 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 2:15 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SUN JUN 18 2000

RAIN CHANCES LOOKING BETTER WITH LATEST MODEL RUN AS LOW OVER PA
PROGGED TO DEEPEN AND DRIFT SOUTH TNGT. H5 RIDGE AFFECTING CAROLINAS
CONTINUES TO FLATTEN AND SINK SW OVER THE GULF. THIS PROVIDES BETTER
SETUP FOR CWA TO BE IN THE PATH OF PASSING S/W ENERGY STARTING
OVERNIGHT AND CONTINUING THROUGHOUT MON. MODELS MAXIMIZE RH OVER THE
REGION AHEAD OF FRONT. HENCE CONTINUED INSTABILITY...MOISTURE AND
S/W SERVING AS A TRIGGER SHOULD PROVIDE FOR CHC POPS OVER CWA.

FRONT PROGGED TO STAY WEST OF CWA ON MON...KEEPING US IN THE
WARM...MOIST SOUTHERLY FLOW. FRONT TO PUSH SLOWLY TO THE COAST
OVERNIGHT MON AND EARLY TUE BUT IN NO HURRY TO PROCEED OFFSHORE ANY
TIME SOON. POPS SMALLER FOR TUE WITH MAIN FEATURE PUSHING OFFSHORE.
DO EXPECT SOME CLOUDS ESPECIALY NRN PORTIONS AS WINDS TO TRANSITION
AROUND TO NE LATE TUE. HIGH PRESSURE BRIEFLY BUILDS IN FROM THE N ON
TUE AS FRONTAL BOUNDARY IN NO HURRY TO MOVE OUT TO SEA AND LINGERS
NEAR NE SC. HIGH PUSHES OFFSHORE TUE NIGHT AND REGION IN RETURN
FLOW. NEXT FRONT APPROACHES FROM THE WEST THU AS REGION RETURNS TO
SW FLOW.

AS FAR AS POPS GO...WILL KEEP A 30 IN TNGT. GREATER CHANCES OF RAIN
MON AND WIL GO WITH 40/50 POPS. MON NIGHT WITH LOSS OF HEATING BUT
FRONT STILL MOVING THROUGH 30 PERCENT SHOULD SUFFICE AND CONTINUE
CHC POP TUE AS FRONT LINGERS.

CWF...SW FLOW TO CONTINUE THROUGH MUCH OF THIS FCST PERIOD. 15 TO 20
KT RANGE LOOKS GOOD TNGT AND MON ESPECIALLY N. 15 KT WILL HANDLE SC
WATERS MON. WINDS TO TRANSITION TO W LATE MON NIGHT AS FRONT SLOWLY
PUSHES THROUGH AND WILL CARRY A NW WIND AROUND 10 KTS TUE...WINDS
BECOMING NE OVER NRN PORTION.

PRELIMINARY CCF:
ILM TB 075/088 072/087 070 30353
FLO TB 073/090 071/089 069 30353
MYR TB 075/087 073/086 070 30353

.ILM...NONE.

PJN

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.